I'm new to this forum but was so interested to hear others saying that different brands of Tamoxifen cause different side effects. I really want to know which have the least side effects as the ones I am on have been discontinued and soon I am going to have to try a different one. Has anyone had bad side effects from a particular brand and if so which one?
Forgot to say Im 45 years old and took Tamoxifen for 2 years I then took a break to try for a baby. I became pregnant at 42 and now have a 2 year old daughter and am taking the rest of the 5 year course of Tamoxifen in the Soltamox solution format.
I have had awful side effects with different brands of Tamoxifen the cheaper the tablet it seems the side effects worse - medical dont agree with me but I am convinced the base that they put the drug in seems to be what gives the side effects. I have been taking Tamoxifen for 4 years and now insist on Soltamox solution which is Tamoxifen in a liquid form. It certainly gives less side effects than other brands for me but you have to ask your GP to specify it on your prescription. I wish I had discovered this earlier.
I don't suppose the manufacturer will reverse their decision now because they are gradually stopping everywhere - they haven't been making/selling it in the US for a few years now. But if you can find a sympathetic phrmacist, they may be willing to stockpile some of the Spanish stuff for you and then dispense it on a generic tamoxifen prescription. Not a permanent solution but it does give you a bit more time.
Interestingly, the pharmacists I have found to be most helpful have not been independants. I have had superb service from a local LLoyds and from my local Tesco while a couple of the independants have not been so helpful.
Thanx lily x
No my gp will not give me any prescriptions for nolvadex! He has said no and they have removed them from their prescription list so now when they type nolvadex it comes up tomoxifen.
But today i had a thought and i have been typing a letter to the company that makes nolvadex, i doubt it will do any good but i can only but try, i feel so helpless and that i must do something!
I have been annoyed about this too but my chemist said he can still get Spanish nolvadex but this will stop fairly soon. Why not try to get a big load from your GP, who might be more understanding. My onc moved me to femara when i went today rather than go to generics but my age makes this a different decision.
That is very interesting. I don't see my onc till the end of the next month so i will go into the chemist and see if they have different makes, or try different chemist till hopefully i find the right one.
I have gone back to generics after Nolvadex was discontinued. Although I am having more side effects than I had with Nolvadex, it isn't as bad as it was when I first started tamoxifen on the generics. I wonder if this is because my body has now adjusted to the active ingredient so only has the different filler and coating to deal with. The first month I tried APS and on the suggestion of the pharmacist the second I tried Wockhart. For me the APS is better so my pharmacy keeps that for me (apparently they have a draw full of various drugs with customers' names on them as this happens with a lot of them).
Although I find the SEs on the generic tedious, I can live with it.
Hope you find a solution with which you are comfortable,
Thankyou both x
No my lymph glands were not effected but i did have an aggressive cancer that had grown 3 cms in a matter of 2 days so when they operated i was begining to spread so they hit me with everything they had!
I'm a bit nervous about coming totally off the tamoxifen, if its not 1 worry its another isn't it!
A lady i am friends with told me about the injections and when i saw the surgeon yesterday i asked about them but he said i was too young for them.
I am seeing my onc 22nd may and will talk it over but i think i need to really consider the option of having my ovaries removed. I already have 3 beautiful children (all now teenagers) and we don't really want anymore but its so hard when that option is taken away from you. I will also have a look at some herbal products an see if they help, i already take some like green tea.
When i was having chemo & raduim the main thing that got me through that i would'nt be ill for long, once this was over i would be back to my normal self.....how wrong was i ??
Thanx again x
Hi ladies. I too really struggled on tamoxifen; even on Nolvadex. The onc told me to stop taking them last summer and started me on Zoladex injections (to switch off the ovaries) and Arimidex. What a difference!!! It's a pain going for a jab every 4 weeks, but there's no way I was staying on tamoxifen. I still have a few SEs, but nothing like I felt before.
I'm going in for an oophorectomy next week, but that's my choice (and there's a family history of ovarian cancer too, so it makes sense).
My advice is that you don't have to put up with feeling so bad. It's hard enough dealing with bc, without the drugs making you depressed. Do your research and insist on an alternative.
I agree - drugs to counter the effcts of other drugs is a difficult thing to manage. There can be so many interactions between them and the potential complexity increases exponentially with each additional one you take.
Were any of your lymph nodes infected? 8 months of chemo would suggest they were, but the devil is in the detail and that is what you need to get from your onc. I went to see mine prepared for a real battle. I had written a list of the SEs I was getting and a list of all the things I needed to do to live my normal life and how that was impacted, including financial impact through my inability to get back to work. So he took me seriously and we had a frank discussion about whether Tamoxifen was really necessary. I think all of them are just too used to prescribing the standard treatment and most people accept it without question.
I'm not recommending you give up Tamoxifen. Only you can make that decision based on proper information and guidance from your onc. But it is your right to make that decision so don't be bullied if you do decide to go against the majority.
Thanx E x
I was diagnosed nearly two years ago, i had a lumpectomy and full lymphnode clearance. I had 8 months of chemo and 4 1/2 weeks of raduim. My surgeon operated through my nipple so i have no scars but i have an indentation on the lower part of my breast so i am going into hospital to have the fat removed from my stomach an injected into my breast to fill the gap! This takes 3 surgeries over the year & then i am having a lift on my other breast so they are equal.
I started the tamoxifen last week again and the symptons kicked in within an hour!!! So now i am on "omeprazole" tablets to help with the stomach pains, codiene for the headaches and macrogol powders as its also causing me to be bunged up and very windy!
So i have gone from 1 tablet of nolvadex to several to just cope with the tamoxifen. Mad or what! I have an appiontment for next month to see my onc but he is very fond of believing in nothing should matter except for getting a tablet down you neck & is not really interested in your feelings or symptoms. But we'll see.
I will definatly be asking what my risks are by stopping them, thanx
Can you say a bit more about what your dx was and what they say your prognosis is now? I also had really bad SEs on Tamoxifen and tried all sorts of things to cope, but could not reach a point where I could live with them.
There are drugs they can give to counter the SEs, but they may also have SEs of their own and only trial and error will tell you if they help. As far as I could find out, there is no alternative to Tamoxifen for premenopausal women and so you need to weigh up your risk factors of not taking it against your quality of life if you do. I am lucky that I was able to stop with the agreement of my onc and I think you need to discuss it with your onc rather than your surgeon.
Its really hard to know what to do for the best if your risk will be significantly increased without the drug. I really feel for you and hope you can get back to point where your quality of life is good again.
Last week i was told i cannot get nolvadex anymore as they've stopped making it. I went to see my surgeon yesterday who has told me i have to go on tamoxifen, but they make me so ill. When i was on them at the start of treatment they took the lining off my stomach an i was in so much pain i could hardly stand up straight for 6 months. Also i got the sore limbs, headaches, heart palpatations, shortness of breath & depression, i could go on but i'm now depressing myself. I was put on nolvadex and i have had hardly any problems.
I have 4 years left of the tamoxifen an i could not be more upset, ive done nothing but cry since yesterday & feel like the last 2 years of treatment was just a total waste. My quality of life on these tomoxifen is nil.
The surgeon said he could remove my ovaries but as i'm looking at 4 operations this year for reconstruction & that i'm only 38 yrs old i don't want to have more surgery & take the option away from having more children. Later he said that he was'nt prepared to remove them.
I don't know if you ladies have any tips or tricks to ease the symptoms or any advice for me. I just feel like giving up!